Subsequent use of an adrenocorticotropic hormone (ACTH) preparation may be considered in some instances in a patient who has demonstrated a suspected or proven allergic reaction to corticotropin on prior administration. We describe a patient with multiple sclerosis with a history of anaphylaxis to porcine ACTH in whom another course of treatment with ACTH was being considered. The patient had immediate cutaneous reactivity to porcine ACTH but not to the synthetic ACTH peptide, cosyntropin. With a test-dose schedule, we were able to uneventfully administer cosyntropin to the patient. The presence of serum IgE antibody directed against porcine ACTH and absence of IgE antibody against cosyntropin were demonstrated by ELISA technique, corroborating the skin test results. These studies are consistent with previous evidence that immediate hypersensitivity reactions to corticotropin are IgE mediated and support the value of skin testing in the clinical evaluation and management of known or suspected corticotropin hypersensitivity.
ASJC Scopus subject areas
- Immunology and Allergy